Alert archive / California / Flash Flood Warnings in 1996

Flash Flood Warning 7, NWS San Diego, CA

August 9, 1996Imperial County, California

NWS San Diego, CA issued this flash flood warning at Aug 9, 1996, 9:44 PM PDT for Imperial County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 1996, 9:44 PM PDT (04:44 UTC)
Expired
Aug 10, 1996, 12:00 AM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Whole counties

County Imperial County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 1996-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 1996-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1978 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 100447
FFWSAN
CAC025-100700-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
944 PM PDT FRI AUG 9 1996
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL MIDNIGHT PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST CALIFORNIA
 
   ...NORTHEASTERN IMPERIAL COUNTY
 
AT 940 PM THE IMPERIAL COUNTY SHERIFF REPORTED 2 INCHES OF RAIN FROM
A STRONG THUNDERSTORM 5 MILES SOUTH OF BLYTHE. THIS STORM WAS
MOVING SOUTHWEST AT 20 MPH INTO NORTHEAST IMPERIAL COUNTY.  DOPPLER
RADAR AND SATELLITE IMAGERY INDICATED THIS STORM WAS STRENGTHENING
AND HEAVY DOWNPOURS WITH LOCAL FLOODING CAN BE EXPECTED THROUGH
MIDNIGHT.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT'S
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.  CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAIN&S.
 
MOEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 8:14 PM PDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 9, 8:14 PM PDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 PM PDT FRI AUG 09 1996

UPPER RIDGE CURRENTLY ALONG WEST COAST FORECAST TO BUILD INLAND AND
STRETCH FROM THE CANADIAN NORTHWEST TERRITORIES TO A CENTER OVER UTAH BY
48 HOURS.  THIS WILL KEEP A SOUTHEASTERLY MONSOONAL FLOW OVER SOUTHERN
CALIFORNIA INTO EARLY NEXT WEEK.  OTHER THAN THE VORT MAX OVER
ARIZONA...NO DEFINED WAVES ARE OBVIOUS IN IR OR WATER VAPOR IMAGERY AT
THIS TIME.

SHOWERS AND THUNDERSTORMS CONFINED TO ARIZONA AND BAJA TODAY...BUT WITH
MOISTURE ON THE INCREASE PER WATER VAPOR LOOP...WILL CONTINUE TO INCLUDE
SOME CLOUDINESS AND BROAD-BRUSH A CHANCE OF THUNDERSTORMS THROUGH THE
PERIOD.

COASTAL WEATHER A BIT TRICKIER.  ONSHORE PRESSURE GRADIENTS ARE WEAK...
HOWEVER COASTAL TEMPS STILL ARE NOT WARMING SO FWC MAY NOT BE TOO FAR
OFF THE MARK FOR SAN UNLESS STRONGER SUBSIDENCE MATERIALIZES.  LATEST
00Z NKX SOUNDING SHOWS A SLIGHT DECRESE IN THE HEIGHT OF THE MARINE
LAYER AND A LAYER WARMING OF SEVERAL DEGREES FROM YESTERDAY.  CAN'T
ARGUE WITH FWC TRENDS AT THE COAST BUT HAVE ADJUSTED ALL ZONE TEMPS TO
BE MORE IN LINE WITH TODAYS OBSERVED HIGH AND LOW TEMPS.  ALSO HAVE
ADJUSTED PRECIP PROBABILITIES TO REFLECT NO EMPHASIS ON ANY TIME PERIOD.

SAN BB 067/076 067/078 068 100101
SGX UU 065/082 066/084 066 100202
RAL UU 063/101 065/102 064 100202
L35 BB 048/083 050/084 050 100313
PSP BB 079/107 080/107 080 100313

DANDREA

Nearby

Flash Flood Warnings in California, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.